Colorado, 2004

Dust Devil in Colorado, May 26, 2004

May 26, 2004 · NWS GJT · 1 event in 1 county or zone

A large dust devil tore off a 100 foot long barn roof. Additionally, the barn had been secured to the ground by anchors embedded about three feet deep.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A large dust devil tore off a 100 foot long barn roof. Additionally, the barn had been secured to the ground by anchors embedded about three feet deep. Three of the anchors were pulled out when the barn was lifted by the force of the wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 26, 1:03 PM MST, 57 minutes earlier.

Area forecast discussion, May 26, 1:03 PM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
203 PM MDT WED MAY 26 2004

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
MODELS NOT KEEPING UP WITH OVERRUNNING CLOUD AHEAD OF UPSTREAM UPPER
TROUGH. MESOETA AND RUC BOTH HOURS TOO SLOW MOVING THIS CLOUDBANK
INTO NORTHERN CO. CURRENTLY LEADING EDGE IS OVER CO/UT/WY TRIPLE
POINT AND IS PROJECTED TO MOVE SOUTH OF GJT ABOUT 02Z. THERE IS SOME
EROSION OF CLOUD ALONG THE LEADING EDGE SO IT MAY BE ABOUT 04-06Z
BEFORE TRULY PARTLY CLOUDY CONDITIONS APPEAR OVER GJT. WITH PARTLY
CLOUDY SKIES EXPECTED TO COVER THE NORTHERN HALF OF THE FORECAST AREA
TONIGHT...LOW TEMPS THURSDAY MORNING SHOULD BE RATHER MILD AND HAVE
BOOSTED THEM A FEW DEGREES AT SELECTED SITES.

ASA TROUGH STRENGTHENS OFF THE WEST COAST THURSDAY...RIDGE AMPLIFIES
OVER THE CENTRAL AND NORTHERN ROCKIES. FLOW ALOFT WILL BECOME
SOUTHWESTERLY WITH WARM ADVECTION. INCREASED PROJECTED MAX TEMPS FOR
THURSDAY A DEGREE OR TWO TO BE AT OR JUST ABOVE GUIDANCE.

THURSDAY NIGHT...UPPER LOW WILL BE LOCATED SOMEWHERE IN THE VICINITY
OF VANCOUVER ISLAND. THIS WILL CONTINUE THE SOUTHWESTERLY FLOW A
RESULT IN ANOTHER MILD NIGHT. CONDITIONS REMAIN DRY SO NOT PCPN
ANTICIPATED.

.LONG-TERM (FRIDAY THROUGH WEDNESDAY)...
PERIOD BEGINS AS WEST COAST TROUGH MOVES INLAND OVER WA/OR. THIS
TROUGH THEN PROCEEDS WESTWARD WITH LOW TRACKING ACROSS SOUTHWEST
CANADA. THE TROUGH MOVES ACROSS THE NORTHERN AND CENTRAL ROCKIES WITH
ENOUGH ENERGY IMPACTING OUR FORECAST AREA FOR AN INTERESTING WEEKEND.
MODELS IN GOOD AGREEMENT WITH TIMING AND TRACK...WITH TROUGH PASSAGE
SCHEDULED FOR SAT NIGHT. NORTHWEST FLOW FOLLOWS EARLY NEXT WEEK AS A
RIDGE BUILDS BY MIDWEEK.

FOR THE DETAILS...
FRIDAY AND FRIDAY NIGHT...A COLD FRONT...ASSOCIATED WITH THE
TROUGH...APPROACHES THE AREA FROM THE THE NORTHWEST LATE FRI. WINDS
WILL INCREASE DURING THE DAY AHEAD OF THE TROUGH/FRONT. HAVE BACKED
OFF POPS FOR THE MORNING AS CONDITIONS REMAIN DRY. THE CHANCE FOR
THUNDERSTORMS WILL INCREASE OVER THE NORTH AND MOUNTAINS DURING THE
AFTERNOON AS THE SYSTEM APPROACHES. THE FRONT REMAINS STRETCHED
ACROSS NORTHEAST UT FRI NIGHT THEN MOVES OVER THE REST OF THE AREA ON
SAT. MOISTURE DEEPENS AS THE TROUGH APPROACHES WITH CHANCES
INCREASING OVERNIGHT.

SATURDAY AND SATURDAY NIGHT...THE BEST CHANCE OF THUNDERSTORMS IS
EXPECTED ON SAT AS THE FRONT MOVES OVER THE FORECAST AREA...JUST
AHEAD OF THE TROUGH AXIS. COLD POOL ALOFT MOVES OVER THE AREA SAT
AFTERNOON INTO THE NIGHT WITH -22C AT 500 MB OVER THE NORTH. THIS
WILL DESTABILIZE THE ATMOSPHERE FOR THUNDERSTORMS SAT AND SAT
NIGHT...IS THE DYNAMICS WERENT ENOUGH. SHOULD SEE SNOW AT THE HIGHER
ELEVATIONS AS 700 MB TEMPS DROP TO -4C BY 12Z SUN.

SUNDAY AND MONDAY...THE GFS INDICATES RAPID DRYING ON THE BACKSIDE OF
THE TROUGH. FEEL THIS MIGHT BE TOO FAST IN NORTHWEST FLOW...SO HAVE
KEPT LOW POPS INTO MONDAY...MAINLY MOUNTAINS AND NORTH.  SLOW
WARMING TREND BEGINS.

TUESDAY AND WEDNESDAY...A RIDGE OF HIGH PRESSURE BUILDS IN THE
EARLY IN THE WEEK THROUGH MIDWEEK. WARMING AND DRYING TREND
CONTINUES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

CJC/EH
Hazardous weather outlook, May 26, 5:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT WED MAY 26 2004

COZ001>005-007>010-012-013-UTZ023>025-271200-
CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN VALLEYS AND
THE CENTRAL AND NORTHERN MOUNTAINS OF WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO NORTHEAST
UTAH AND NORTHWEST COLORADO ON SATURDAY AND SUNDAY.  MUCH COLDER
WEATHER WILL OCCUR WITH THE POSSIBILITY OF ACCUMULATING SNOW IN THE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ006-011-014-017>023-UTZ022-027>029-271200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN-
SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
600 AM MDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
LOWER VALLEYS AND SOUTHERN MOUNTAINS IN WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A STRONG COLD FRONT WILL BE BRING THE THREAT OF SHOWERS AND
THUNDERSTORMS ON SATURDAY AND SUNDAY.  TEMPERATURES WILL BE MUCH
COOLER WITH A CHANCE OF MOUNTAIN SNOW ABOVE 8000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Montezuma

When
May 26, 2:00 PM MST to 2:01 PM MST
Where
Montezuma County, 11 mi NW of Cortez
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
37.338, -108.597 (the zone’s center; the record gives no point)

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403433.